HKUST Library Institutional Repository Banner

HKUST Institutional Repository >
Mathematics >
MATH Journal/Magazine Articles >

Please use this identifier to cite or link to this item: http://hdl.handle.net/1783.1/7250
Title: Analysis of wetting and contact angle hysteresis on chemically patterned surfaces
Authors: Xu, Xianmin
Wang, Xiao-Ping
Keywords: Contact angle hysteresis
Phase-field model
Γ-convergence
Issue Date: 27-Sep-2011
Citation: SIAM journal on applied mathematics, v. 71, no. 5, p. 1753-1779
Abstract: Wetting and contact angle hysteresis on chemically patterned surfaces in two dimensions are analyzed from a stationary phase-field model for immiscible two phase fluids. We first study the sharp-interface limit of the model by the method of matched asymptotic expansions. We then justify the results rigorously by the Γ-convergence theory for the related variational problem and study the properties of the limiting minimizers. The results also provide a clear geometric picture of the equilibrium configuration of the interface. This enables us to explicitly calculate the total surface energy for the two phase systems on chemically patterned surfaces with simple geometries, namely the two phase flow in a channel and the drop spreading. By considering the quasi-static motion of the interface described by the change of volume (or volume fraction), we can follow the change-of-energy landscape which also reveals the mechanism for the stick-slip motion of the interface and contact angle hysteresis on the chemically patterned surfaces. As the interface passes through patterned surfaces, we observe not only stick-slip of the interface and switching of the contact angles but also the hysteresis of contact point and contact angle. Furthermore, as the size of the pattern decreases to zero, the stick-slip becomes weaker but the hysteresis becomes stronger in the sense that one observes either the advancing contact angle or the receding contact angle (when the interface is moving in the opposite direction) without the switching in between.
Rights: Copyright © SIAM. This paper is made available with permission of the Society for Industrial and Applied Mathematics for limited noncommerical distribution only.
URI: http://hdl.handle.net/1783.1/7250
Appears in Collections:MATH Journal/Magazine Articles

Files in This Item:

File Description SizeFormat
e110829593.pdf609KbAdobe PDFView/Open

Find published version via OpenURL Link Resolver

All items in this Repository are protected by copyright, with all rights reserved.